Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 103, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 4, 2003, 6:49 PM EST for Hancock County, Henry County, Indiana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2003, 6:49 PM EST (23:49 UTC)
- Expired
- Jul 4, 2003, 7:45 PM EST
- In force
- 56 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Hancock County, IN, Henry County, IN
The radar
The Indianapolis radar (KIND), 63 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 5:50 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 718 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
720
WUUS53 KIND 042349
SVRIND
INC059-065-050045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
648 PM EST FRI JUL 4 2003
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HANCOCK COUNTY IN CENTRAL INDIANA
HENRY COUNTY IN EAST CENTRAL INDIANA
* UNTIL 745 PM EST
* AT 643 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHEAST OF MOUNT
SUMMIT TO 8 MILES NORTHWEST OF SPRING LAKE...OR FROM 8 MILES
SOUTHEAST OF MUNCIE TO 13 MILES NORTHEAST OF INDIANAPOLIS...MOVING
SOUTHEAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SPRING LAKE AT 655 PM EST
SULPHUR SPRINGS AT 700 PM EST
WILKINSON AT 705 PM EST
SHIRLEY AT 710 PM EST
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.
LAT...LON 3981 8550 3977 8569 3972 8587 3989 8588
3995 8573 3995 8562 4002 8549 4010 8527
3997 8525
$$
BIELINSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:20 PM EST, 4 hours 29 minutes earlier.
Area forecast discussion, Jul 4, 2:20 PM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 220 PM EST FRI JUL 4 2003 THUNDERSTORMS WILL BE POSSIBLE THROUGH THE HOLIDAY WEEKEND. THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER THE NORTH PART OF THE AREA. THEY COULD BE SEVERE STORMS AND COULD PRODUCE HEAVY RAINFALL. A COLD FRONT WAS FROM THE UPPER GREAT LAKES TO KANSAS THIS AFTERNOON. SEVERAL SHORT WAVE TROUGHS WERE IN THE WESTERLY UPPER FLOW OVER THE NORTHERN TIER OF STATES. AN MCS WAS OVER NORTHWEST OHIO AND MOVING AWAY FROM THE AREA...BUT MORE STORMS WERE DEVELOPING OVER NORTH ILLINOIS. THE AIR WAS EXTREMELY UNSTABLE OVER NORTH INDIANA...CAPES ABOVE 3000 J/KG AND LIFTED INDEXES BELOW -10 C. SEVERE STORMS MAY CLIP THE NORTH PART OF THE FORECAST AREA THIS EVENING. PRECIPITABLE WATER WAS NEARLY 200 PERCENT OF NORMAL. WET BULB ZEROS WERE ALSO HIGH. HEAVY RAINFALL WILL BE POSSIBLE OVER THE NORTH PART OF THE AREA TONIGHT. PREFER THE ETA MODEL. STRONGER WESTERLIES REMAIN TO OUR NORTH...SO DO NOT SEE FRONTAL BOUNDARY GETTING AS FAR SOUTH AS GFS FORECASTS. THREAT OF SEVERE WEATHER AND HEAVY RAINFALL WILL REMAIN OVER THE NORTH PART OF THE AREA WITH EXTREME INSTABILITY AND HIGH PRECIPITABLE WATER CONTINUING. BOUNDARY MAY HAVE SAGGED FAR ENOUGH FOR SOME THUNDERSTORMS TO GET INTO THE SOUTH PART OF THE AREA. BOUNDARY STILL IN THE AREA SUNDAY...SO WILL CONTINUE WITH A CHANCE OF THUNDERSTORMS. GUIDANCE TEMPERATURES LOOK REASONABLE. HAVE PUSHED HIGHS UP A BIT ON SUNDAY WITH FORECAST OF BOUNDARY STILL TO THE NORTH OF THE AREA. .IND...NONE DS
Hazardous weather outlook, Jul 4, 3:01 PM EST, 3 hours 48 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 301 PM EST FRI JUL 4 2003 ...SEVERE THUNDERSTORM WATCH NORTH HALF OF CENTRAL INDIANA UNTIL 800 PM TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE NORTH HALF OF CENTRAL INDIANA...NORTH OF INTERSTATE 70...EARLY THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING THUNDERSTORM WINDS. HEAVY RAINFALL WILL BE POSSIBLE OVER THE NORTH PART OF CENTRAL INDIANA TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY SEVERE STORMS WILL BE POSSIBLE OVER MUCH OF CENTRAL INDIANA ON SATURDAY. DAMAGING THUNDERSTORM WINDS WILL AGAIN BE THE MAIN SEVERE WEATHER THREAT. HEAVY RAINFALL WILL STILL BE POSSIBLE OVER THE NORTH PART OF CENTRAL INDIANA SATURDAY. THUNDERSTORMS WILL BE POSSIBLE SUNDAY...AND AGAIN TUESDAY AND WEDNESDAY. TEMPERATURES AROUND 90 DEGREES AND DEW POINTS OF 70 TO 75 DEGREES WILL CONTINUE TO PRODUCE AFTERNOON HEAT INDEXES OF AROUND 100 SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING AND AGAIN SATURDAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
In the hours before
Local storm report, Jul 4, 5:52 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0552 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 8 W KOKOMO IN WIND DAMAGE
07/04/03 HOWARD TREES/LIMBS DOWN
CETLocal storm report, Jul 4, 6:06 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0606 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0604 PM 2 S LEBANON IN TORNADO
07/04/03 BOONE
CETSpecial weather statement, Jul 4, 6:24 PM EST, 25 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-051000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 624 PM EST FRI JUL 4 2003 ...HOT AND HUMID CONDITIONS TO PERSIST THROUGH THE WEEKEND... TEMPERATURES IN THE LOW 90S WILL CONTINUE THROUGH THE HOLIDAY WEEKEND. HIGH TEMPERATURES COMBINED WITH HIGH HUMIDITIES WILL PRODUCE HEAT INDICIES OF AROUND 100. SCATTERED THUNDERSTORMS MAY PROVIDE TEMPORARY RELIEF FROM THE HEAT BUT TEMPERATURES WILL QUICKLY REBOUND AFTER THE STORM HAS PASSED. IF YOU HAVE OUTDOOR ACTIVITIES PLANNED FOR THIS WEEKEND PLEASE KEEP THE FOLLOWING SAFETY TIPS IN MIND... AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP TO A GALLON OF WATER AN HOUR THROUGH PERSPIRATION. DRINK PLENTY OF FLUIDS TO AVOID DEHYDRATION. ALCOHOLIC AND CAFFEINATED BEVERAGES CAN INCREASE THE RATE OF WATER LOSS IN YOUR BODY...INCREASING THE RISK OF HEAT EXHAUSTION OR STROKE. WEAR LIGHTWEIGHT...LIGHT-COLORED...LOOSE-FITTING CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN. USE A SUNSCREEN TO REDUCE POSSIBLE SUNBURN. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND FORECAST INFORMATION. SALLY
Local storm report, Jul 4, 6:33 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0633 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0631 PM 3 E LEBANON IN WIND DAMAGE
07/04/03 BOONE TREES/PWR LINES DOWN
CETLocal storm report, Jul 4, 6:34 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0634 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0633 PM ZIONSVILLE IN WIND DAMAGE
07/04/03 BOONE 6-8 INCH LIMBS DOWN
CETLocal storm report, Jul 4, 6:35 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0635 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0634 PM 4 N ALEXANDRIA IN WIND DAMAGE
07/04/03 MADISON TREES DOWN
CETThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 5:15 PM EST | Severe Thunderstorm Warning | IND | Montgomery | 45 min |
| Jul 4, 5:23 PM EST | Severe Thunderstorm Warning | IND | Howard | 52 min |
| Jul 4, 5:32 PM EST | Severe Thunderstorm Warning | IND | Boone | 43 min |
| Jul 4, 5:56 PM EST | Tornado Warning | IND | Boone, Madison | 49 min |
| Jul 4, 6:03 PM EST | Tornado Warning | IND | Boone | 42 min |
| Jul 4, 6:07 PM EST | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Madison, Tipton | 53 min |
| Jul 4, 6:39 PM EST | Severe Thunderstorm Warning | IND | Marion | 51 min |
| Jul 4, 6:44 PM EST | Severe Thunderstorm Warning | IND | Randolph | 46 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.